Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Weakness, migraine, photosensitivity in child. Prescribed multivitamins. Should psychiatrist be consulted?

User rating for this question
Very Good
Answered by

Practicing since : 1982
Answered : 683 Questions
My son is 15 yrs old. Since last year he has started getting these bouts of weakness and migrane. He suddenly starts feeling weak and is not able to even get up from bed. He complaints of headaches as well. We have referred him to a physician twice. Docs opinion is that he is getting this cuase of harmonal changes and the growing age. He has prescribed multivitanim tablets and fesubin (again a multivitamin powder) with milk.
This time my son has developed photosensitivity alongwith previous other symptoms.

My doctor colleagues ( i m not one), are insisting that I should take him to a psychiatrist as he might be faking all this to bunk school. My husband as well as my in-laws also think the same. but I dont think so as he has time and again is saying that is does not have any issues in school or teacher etc..
Pls advise whether I should take him to a psychiatrist . Secondly if the first diagnosis is correct.
Posted Wed, 23 May 2012 in Child Health
Answered by Dr. Taher Kagalwala 2 hours later

Thank you for addressing your concerns.

After reading the history of your son's problems, I am thoroughly convinced that he does not need multivitamins - weakness at his age can mean one of two things: either he is malingering /has a psychiatric problem, or he has some other problem which needs to be studied in detail.

Having said so, I would like to say that the first dictum of medical diagnosis is to rule out actual disease first before assuming that it is psychological. Hence, a visit to a good internist (physician) is a must. Weakness and muscular pains are often symptoms of viral infections; some viral infections can be indolent, that is, carry on for a prolonged time. There would be headache, muscle pains, fever of a low grade, a reduced appetite, excessive sleepiness, perhaps a runny nose, and general ill-health that can be very debilitating for a growing teenager.

I am loath to believe that he has migraine. Migraine has several distinctive features, such as a premonition that the headache is coming, the occurrence of vomiting as a part of the headache complex, the frequent association of the headache with stress or exposure to the sun, etc. General weakness is NOT one of the symptoms of an oncoming migraine, though the child can grow weak DURING THE ATTACK because of the severe pain and vomiting.

It might be worthwhile to check his blood counts, his blood pressure when he is all right and during the attack of weakness, and a good neurological check up to make sure there is no lingering weakness of any part of the body. Also, do purchase a digital thermometer and check his mouth temperature during the episodes to confirm if there is or isn't any fever. Any reading above 99 degrees F should raise concern.

I am not very sure about the photosensitivity being connected to his other problems. They could, in fact, be signs of hormonal imbalance due to adolescence, and a good skin specialist will be able to guide you better in this respect.

Please revert to me once you have addressed all the above suggestions. In the meantime, you must continue to support your son and discourage the other family members who may be openly taunting him for "faking" symptoms. If you have time, do visit his school and speak to his teachers to make sure if there are any problems out there - even if your son is denying them. Do try and talk to some of his school friends and ask them specifically if THEY have also noticed any changes in their friend, your son, and whether he seems to enjoy his hours in school or not.

Once we have completely ruled out a physical problem, a psychiatrist would need to be consulted, but not now. At the most, you could set up an appointment for a counselling session with the school counsellor (if his school has one).

Wishing your son a speedy recovery,

- Dr Taher
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor